Florida, 2017

Heavy Rain in Florida, July 19, 2017

July 19, 2017 · NWS JAX · 1 event in 1 county or zone

Passing upper level trough energy combined with daytime instability and high moisture spawned heavy rainfall and strong wind gusts along sea breeze thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Passing upper level trough energy combined with daytime instability and high moisture spawned heavy rainfall and strong wind gusts along sea breeze thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 19, 2:06 PM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 2:06 PM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
306 PM EDT Wed Jul 19 2017

.NEAR TERM (Through Thursday)...

Rest afternoon/tonight...

A short wave moving across the far southeast zones and another one
across southeast Ga and extreme Ne Fl will move southeast and help
enhance storms during the course of the afternoon into the early
eve. Storms will initiate along the seabreezes and move south across
the inland areas generally west of I-95 and be across the inland
areas of the far southern zones
(Marion...Putnam...Alachua...Gilchrist) by early eve before fading
out. Some storms may be strong... especially along boundary
mergers...and produce hail in addition to strong and gusty
winds...locally heavy rain in excess of 2 inches...and frequent
lightning.

Thursday...The mid/upper low across North Carolina will move south
and be just offshore the southeast Ga coast by late afternoon.
Slightly drier air will move into much of the area around around the
upper low. However...the PW will still be around 1.90 across the far
southern zones. In addition...mid level impulses and a cold pocket
will rotate south around the low and be across the eastern half of
the region during the afternoon which will coincide with daytime
heating. Scattered storms will initiate along the seabreezes and
move south across the inland areas during the course of the
afternoon. Best coverage of storms will be across the far southern
zones (inland Flagler and Marion). Given the added lift from the
upper low and drier air aloft...some storms may be strong and
produce hail in addition to strong and gusty winds...frequent
lightning...heavy rain.

.SHORT TERM /Thursday night through Friday night/...

Cutoff low will move over NE FL and SE GA border by Thursday
evening. This feature will slide to the southwest over the Big Bend
region by daybreak Friday. There may some potentially strong
convection east of 301 during the early evening. This convection
should advect westward during the mid to late evening over I-75
corridor as embedded impulses swing between highway 301 and I-75
from north to south along the western periphery of the cutoff low.
The convection over the Suwannee Valley should wane during the late
evening as somewhat drier moves in with a northwest to northerly
upper level flow is present across the area. However, closer to the
center of the upper low, any storms that do form along the Atlantic
seabreeze during the early evening near the GA /FL border but east
of 301 could become strong to severe as 500mb temps drop to -8 to -
9C with damaging winds and possibly hail.  On Friday the the large
closed low will retrograde westward from the northern Big Bend
region to over the FL panhandle with 5h temperatures warming to -4
to -6 across SE GA and with PWs decreasing to 1.5" where only isold
convection is expected during the day.  Deep moisture will remain
across the southern tier zones, where scattered showers are
anticipated Friday.

.LONG TERM...(SATURDAY THROUGH TUESDAY)...
The departing feature will move over Louisiana as a weak open low by
end of the weekend and will not have any influence over our region
through the long term.  Surface high pressure stays strong across
the Atlantic extending into South Florida, so we'll likely see more
dominant Gulf seabreeze convection through the beginning of next
week with a predominant southwest flow across the region. Have kept
low end chance PoPs for now during the weekend, with chances
increasing early next week particularly across SE GA as an eastern
CONUS trof develops and then extends southward into Georgia as as
PWATS increase near or above 2".

&&

.AVIATION...Scattered mid to late afternoon storms expected and
have VCTS at all terminals til around 23Z-00Z. Amendments may be
needed for TSRA at some terminals especially Jax...Vqq... and Gnv.

&&

.MARINE...Subtropical surface ridge axis will remain south of
the area through early next week. A light southwesterly flow will
become southeasterly each afternoon/evening due to the Atlantic sea
breeze. Seas will generally remain in the 2 to 4 foot range with
winds and seas below Small Craft Exercise Caution criteria.

Rip Currents: Low risk through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  94  73  94 /  20  30  20  30
SSI  77  89  77  90 /  10  20  10  20
JAX  73  92  75  92 /  10  30  10  20
SGJ  74  89  75  89 /  20  20  10  20
GNV  72  92  73  92 /  40  40  20  30
OCF  73  91  73  92 /  40  60  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.

&&

PP/SC/NM
Hazardous weather outlook, Jul 19, 2:38 AM EST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
338 AM EDT Wed Jul 19 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-200900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
338 AM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected to develop this
afternoon and evening. Frequent lighting, heavy rainfall and
localized flooding are the primary hazards. A few storms could
produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered showers and thunderstorms are expected each day...most
numerous in the afternoon and evening. Strong storms are possible
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate this afternoon if warnings
are issued.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 19, 1:04 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
204 PM EDT WED JUL 19 2017

FLZ033-037-191845-
St. Johns FL-Putnam FL-
204 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ST. JOHNS AND
NORTHEASTERN PUTNAM COUNTIES UNTIL 245 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Picolata, or 10 miles north of Hastings, moving south at 5 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Elkton and Bakersville.

LAT...LON 2991 8154 2993 8140 2975 8139 2978 8162
TIME...MOT...LOC 1804Z 002DEG 6KT 2987 8150

PETERSON
Special weather statement, Jul 19, 3:06 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
406 PM EDT WED JUL 19 2017

FLZ037-038-192045-
Putnam FL-Flagler FL-
406 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLAGLER AND EAST
CENTRAL PUTNAM COUNTIES UNTIL 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
San Mateo, or near Andalusia. This storm was nearly stationary.

Wind gusts of 40 to 45 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

This storm will remain over mainly rural areas of west central
Flagler and east central Putnam Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2961 8154 2960 8146 2951 8142 2952 8160
TIME...MOT...LOC 2005Z 006DEG 4KT 2956 8151

SHULER
Special weather statement, Jul 19, 4:46 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT WED JUL 19 2017

FLZ036-192230-
Alachua FL-
546 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA COUNTY UNTIL
630 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upland Pines, or near Worthington Spring. This storm was nearly
stationary.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
High Springs and La Crosse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2986 8260 2987 8259 2988 8259 2992 8257
      2993 8255 2992 8254 2995 8251 2993 8248
      2984 8241 2981 8251 2984 8261
TIME...MOT...LOC 2146Z 358DEG 4KT 2992 8252

SHULER
Special weather statement, Jul 19, 4:51 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
551 PM EDT WED JUL 19 2017

FLZ024-GAZ164-192230-
Inland Nassau FL-Charlton GA-
551 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND EAST
CENTRAL CHARLTON COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hilliard. This storm was nearly stationary.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Hilliard and Folkston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3061 8194 3062 8211 3080 8214 3083 8204
      3081 8190
TIME...MOT...LOC 2151Z 180DEG 2KT 3070 8206

SHULER
Special weather statement, Jul 19, 5:19 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
619 PM EDT WED JUL 19 2017

FLZ040-192245-
Marion FL-
619 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION COUNTY UNTIL
645 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ocala Airport, or 8 miles northwest of Ocala. This storm was nearly
stationary.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Ocala and Ocala Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2919 8237 2930 8227 2925 8210 2910 8219
TIME...MOT...LOC 2219Z 300DEG 3KT 2923 8225

SHULER
Special weather statement, Jul 19, 5:24 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
624 PM EDT WED JUL 19 2017

FLZ031-036-192300-
Alachua FL-Bradford FL-
624 PM EDT WED JUL 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA AND
SOUTHEASTERN BRADFORD COUNTIES UNTIL 700 PM EDT...

At 624 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sampson, or near Starke, moving south at 5 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Starke, Sampson, Waldo, Hampton and Brooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2979 8232 2993 8233 3003 8205 2980 8205
      2978 8215
TIME...MOT...LOC 2224Z 337DEG 10KT 2990 8220

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Alachua

When
July 19, 5:53 PM EST to 6:25 PM EST
Where
Alachua County, 0.69 mi N of (Gnv)gainesville Arp
Reported by
ASOS
Coordinates
29.690, -82.270

The Gainesville Regional Airport measured 2.34 inches of rainfall in 32 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707643.